Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 132, NWS Gaylord, MI

December 14, 2012

NWS Gaylord, MI issued this small craft advisory at Dec 14, 2012, 3:49 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2012, 3:49 AM EST (08:49 UTC)
Expired
Dec 14, 2012, 10:10 AM EST
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WHUS73 KAPX 140849
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
349 AM EST FRI DEC 14 2012

LSZ321-322-141600-
/O.NEW.KAPX.SC.Y.0132.121214T0849Z-121214T1600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
349 AM EST FRI DEC 14 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
1 follow-up statement
086 
WHUS73 KAPX 141510
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1010 AM EST FRI DEC 14 2012

LSZ321-322-141615-
/O.CAN.KAPX.SC.Y.0132.000000T0000Z-121214T1600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1010 AM EST FRI DEC 14 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 3:45 AM EST, 4 minutes earlier.

Area forecast discussion, Dec 14, 3:45 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 AM EST FRI DEC 14 2012

.SYNOPSIS...
ISSUED AT 345 AM EST FRI DEC 14 2012

A BROAD AREA OF HIGH PRESSURE EXTENDING SOUTH FROM HUDSON BAY WILL
YIELD DRY AND FAIRLY SEASONABLE WEATHER TODAY INTO TONIGHT.
MEANWHILE...LOW PRESSURE ORGANIZING OVER SOUTHERN PLAINS WILL LIFT
THROUGH THE WESTERN GREAT LAKES THIS WEEKEND...GENERATING SEVERAL
ROUNDS OF RAIN FOR BOTH SATURDAY AND SUNDAY. RAIN IS LIKELY TO MIX
WITH OR EVEN BRIEFLY CHANGE TO SNOW AT TIMES INTO SATURDAY NIGHT. AS
THIS SYSTEM DEPARTS EARLY NEXT WEEK...SLIGHTLY COOLER AIR WILL
ARRIVE...ALONG WITH A FEW FLURRIES OR LIGHT SNOW SHOWERS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 345 AM EST FRI DEC 14 2012

ELONGATED NORTHEAST-SOUTHWEST ORIENTED COLD FRONT LIES ACROSS EASTERN
UPPER MICHIGAN/EASTERN WISCONSIN EARLY THIS MORNING...SANDWICHED
BETWEEN HIGH PRESSURE RIDGES OVER THE MID ATLANTIC AND NORTHERN
ONTARIO. UPPER LEVEL FLOW ACROSS THE REGION MOSTLY ZONAL WITH A
130KT JET STREAK CUTTING RIGHT ACROSS THE FORECAST AREA... STRONG
SHORT WAVE TROUGH OVER THE SOUTHWESTERN U.S. WITH ANOTHER
DISTURBANCE RACING SOUTHEAST OFF THE PACIFIC NORTHWEST COAST.
SHORT WAVE ENERGY ALSO CROSSING NORTHWEST ONTARIO. SKIES ACROSS
NORTHERN LOWER MICHIGAN WERE MAINLY CLEAR AS OF THIS WRITING...
WITH LOW CLOUDS BEHIND THE COLD FRONT ACROSS THE UPPER PENINSULA
AND MOVING ACROSS THE TIP OF THE MITT.

COLD FRONT WILL GRADUALLY SETTLE SOUTHWARD ACROSS THE LOWER
PENINSULA TODAY...WITH RISING SURFACE PRESSURE ACROSS NORTHERN
MICHIGAN AS HIGH PRESSURE OVER NORTHERN ONTARIO BUILDS SOUTHEAST
WITH TIME.  AS SOUTHWESTERN SHORT WAVE TROUGH GETS KICKED ACROSS THE
SOUTHERN ROCKIES TONIGHT...LOW PRESSURE WILL SPIN UP ACROSS KANSAS
AND BEGIN FEEDING SOUTHEASTERLY FLOW INTO MICHIGAN.  THIS WILL ALSO
PUSH SHORT WAVE RIDGING ACROSS THE UPPER GREAT LAKES OVERNIGHT.
SHORT TERM FORECAST CONCERNS WILL DEAL MOSTLY WITH CLOUD COVER
ISSUES.

COLD FRONT EXPECTED TO SLIDE THROUGH NORTHERN LOWER MICHIGAN BY
MID/LATE MORNING.  LOW CLOUDS SPREADING SOUTH IN ITS WAKE...WITH A
SHALLOW LAKE COMPONENT SHOWING UP ON BOTH LAKES SUPERIOR AND
NORTHERN LAKE MICHIGAN AS 925MB TEMPERATURES FALL BACK BELOW
FREEZING.  EXPECT CLOUDS WILL CONTINUE SOUTH ACROSS NORTHERN
LOWER...BUT MAY THIN BEFORE REACHING THE SAGINAW BAY REGION.
DESPITE LOW MID DECEMBER SUN ANGLE...WILL TRY AND BE OPTIMISTIC
THAT SUBSIDENCE CRUSHING INVERSION HEIGHTS WILL ALLOW CLOUDS TO
THIN LATER TODAY AT LEAST ACROSS NORTHERN LOWER.  MAY TAKE TIME
ACROSS EASTERN UPPER GIVEN LAKE COMPONENT AND WILL BE MORE
PESSIMISTIC NORTH OF THE BRIDGE. HIGHS TODAY CERTAINLY COOLER THAN
THURSDAY...MOSTLY EXPECTED 30S WITH SOME READINGS AROUND 40 DEGREES.

SURFACE HIGH WILL MOVES EAST OF THE LAKES TONIGHT...WHILE LOW
PRESSURE SPINS UP OVER THE CENTRAL PLAINS.  STRENGTHENING PRESSURE
GRADIENT BETWEEN THESE TWO FEATURES WILL RESULT IN INCREASING
SOUTHEAST WINDS TONIGHT.  HINTS OF LOW CLOUDS RETURNING
OVERNIGHT...TO WHAT EXTENT WILL PROBABLY BE SOMEWHAT DEPENDENT ON
DEGREE OF MIXING TODAY.  COLD AIR LINGERING OVER LAKE HURON MAY
ALLOW FOR SOME SHALLOW LAKE CLOUDS TO ADVECT BACK FROM THE SOUTHEAST
LATER TONIGHT...POSSIBLY SOME FOG AS WELL ACROSS THE HIGHER
TERRAIN.

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 AM EST FRI DEC 14 2012

A LITTLE BIT OF A CHALLENGING FORECAST AS WE HEAD INTO THE
WEEKEND...WITH THE MAIN ISSUES BEING PRECIP TIMING AND TYPE AS
ELONGATING LOW PRESSURE SLOWLY WORKS THROUGH THE REGION. AFTER
THAT...NO BIG SYSTEMS OF NOTE ARE FORESEEN THROUGH AT LEAST MID TO
LATE WEEK NEXT WEEK...THOUGH WITH A FEW SIGNS THAT SOME COLDER AIR
MAY FINALLY VISIT THE AREA TOWARD NEXT WEEKEND (NOT GOING TO GET MY
HOPES UP ABOUT THAT YET). EARLY MORNING ANALYSIS PLACES QUITE THE
IMPRESSIVE NEUTRAL TO NEGATIVE TILT UPPER WAVE SLOWLY WORKING
THROUGH THE DESERT SOUTHWEST...WHICH IS OUR MAIN FEATURE OF INTEREST
INTO THE WEEKEND.

PER GUIDANCE TRENDS AND ONGOING OBS...RATHER POTENT 140+ KNOT UPPER
JET IS PROGGED TO GRADUALLY LIFT THIS SYSTEM FROM ITS CURRENT
POSITION INTO OUR NECK OF THE WOODS BY SATURDAY EVENING. ASSOCIATED
SURFACE CYCLONE SHOULD WORK FROM THE OKLAHOMA PANHANDLE TOWARD
NORTHERN MICHIGAN DURING THE SAME TIME FRAME...THOUGH WITH BOTH THE
UPPER AND SURFACE FEATURES WEAKENING WITH TIME AS THEY RUN INTO
MODEST BLOCKING FEATURE ACROSS EASTERN ONTARIO AND QUEBEC. SOUTHERLY
TAP OF MOISTURE/FLOW WITH THIS SYSTEM COMBINED WITH OVERALL SEVERE
LACK OF AVAILABLE COLD AIR MAKE THIS SYSTEM A REAL PAIN...AS THERE
LOOKS TO BE JUST ENOUGH COOL/DRY AIR IN PLACE FOR SOME WINTRY PRECIP
SOMEWHERE ACROSS THE CWA...AUGMENTED BY PERSISTENT LOW LEVEL
EASTERLY FLOW AROUND RIDGE OVER ONTARIO. HOWEVER...LOCAL CLIMATE
STUDY OF SYSTEMS WITH A SIMILAR ORIGIN STRONGLY POINTS TO THE FACT
THAT MANY OF SUCH SYSTEMS TYPICALLY END UP PRODUCING MORE OF A RAIN
SCENARIO OVER MUCH OF THE CWA....SAVE FOR EASTERN UPPER WHERE COLDER
AIR (SUCH AS IT IS IN THIS CASE) MAY HANG TIGHT FOR A WHILE. THIS
IDEA IS SOLIDIFIED BY 00Z GUIDANCE ROLLING IN...SHOWING MORE OF A
TRACK OF THE SURFACE LOW THROUGH WISCONSIN...BEFORE SLOWLY FILLING
AND MEANDERING ACROSS THE AREA INTO SUNDAY. IN FACT...INCOMING 06Z
NAM EVEN FARTHER WEST...AND KIND OF LIKE AN EVEN FARTHER WEST
SCENARIO GIVEN SUCH A STRONG SYSTEM DOWN IN THE SOUTHWEST RIGHT NOW.

WHILE CONFIDENCE STILL REMAINS SOMEWHAT LOW (THOUGH INCREASING WITH
TIME)...REALLY LIKE THE IDEA OF PERHAPS A BRIEF RAIN AND SNOW MIX AT
THE ONSET OF PRECIP PLUME...WHICH SHOULD OVERSPREAD THE AREA FROM
NORTH TO SOUTH BETWEEN 18Z AND 22Z SATURDAY. FORECAST RAOBS AGREE
WITH AIR MASS BELOW 800MB FAIRLY DRY INITIALLY...BUT HAVE TO BELIEVE
THIS WILL EVENTUALLY BE OFFSET BY PERSISTENT WARMING IN THE
SUB-800MB LAYER WITH TIME...AS RATHER POTENT LOW LEVEL JET FEATURE
RAMPS UP SATURDAY EVENING. AS SUCH...WILL CONTINUE TO CARRY A
RAIN/SNOW MIX IN ALL AREAS INITIALLY...CONFINING THIS TO JUST
EASTERN UPPER BY SATURDAY NIGHT WHERE BEST ONGOING LIFT MAY MAINTAIN
AN ISOTHERMAL LAYER SUFFICIENT TO KICK OUT SOME ACCUMULATION FOR A
WHILE (MAYBE 1-3 INCHES?). CIPS BEST-MATCH ANALOGS AGREE QUITE
NICELY WITH THIS IDEA...INCREASING CONFIDENCE. AT THE ONSET...COULD
PERHAPS ENVISION A BRIEF FREEZING RAIN THREAT SHOULD PRECIP ARRIVE
AHEAD OF SCHEDULE (WHICH IS ALWAYS A POSSIBILITY WITH WARM ADVECTION
SCENARIOS)....BUT NOT SEEING THIS AS A BIG FZRA EVENT GIVEN STEADILY
WARMING LOW LEVELS WITH TIME.

INSTEAD...WE WILL PROBABLY END UP WITH A COUPLE ROUNDS OF RAIN
(RAIN/SNOW INITIALLY AS MENTIONED ABOVE) AS INITIAL SURGE OF DEEP
LAYER WARM ADVECTION ASCENT IS REPLACED BY DEVELOPING DEFORMATION
FORCING BY SUNDAY AS THE UPPER LOW STALLS AND ELONGATES OVERHEAD.
SHOULD SEE A FAIRLY MILD AND EVEN SOMEWHAT HUMID DAY FOR SUNDAY WITH
MUCH OF THE CWA IN THE WARM SECTOR...WITH DEW POINTS SURGING THROUGH
THE 30S AND PROBABLY LOWER 40S MAKING FOR LIKELY YET ANOTHER ROUND
OF SIGNIFICANT SNOW MELT ACROSS THE AREA. COULD MAYBE SEE A BRIEF
CHANGE BACK TO SOME LIGHT SNOW BY SUNDAY EVENING AS AN OCCLUDED
FRONT SWINGS THROUGH THE AREA AND SLIGHTLY COOLER AIR WRAPS BACK
IN...BUT LACK OF ANY STRONG COLD ADVECTION MAKES ME THINK SURFACE
TEMPS WILL HANG MAINLY ABOVE FREEZING RIGHT ON THROUGH MONDAY
MORNING...WITH NOTHING MORE THAN A NEW SKIFF OF SNOW EXPECTED.

AFTER THAT...THERE ARE SOME HINTS THAT BRIEF SHARPER UPPER TROUGHING
MAY MAKE AN APPEARANCE ACROSS THE AREA FOR MONDAY AFTERNOON THROUGH
EARLY WEDNESDAY...BASICALLY THE NORTHERN EXTENSION OF STRONGER
SOUTHERN STREAM WAVE PERHAPS HELPING SPAWN BETTER EAST COAST
CYCLOGENESIS. WITH THAT SAID...NOT THRILLED WHATSOEVER ABOUT MAJOR
LAKE EFFECT CHANCES AS THE LOW LEVEL (SUB-750MB) FLOW IS VERY WEAK
AND INCREASINGLY ANTICYCLONIC THROUGH THE MIDWEEK PERIOD. CONSENSUS
POPS ARE A PALTRY 20 PERCENT AT BEST...AND MAY JUST END UP WITH
CLOUDY/GRUNGY CONDITIONS AND A FEW FLURRIES. MY APOLOGIES TO THE
WINTER WEATHER FANS...AS THIS PATTERN IS JUST ABOUT THE WORST
POSSIBLE UP TO THIS POINT. STILL LOOKING AT SMALL POTENTIAL FOR SOME
LIGHTER SNOWS BY LATE IN THE WEEK WITH HINTS OF A COUPLE WEAK
SYSTEMS TRAVERSING THE AREA...BUT NOT READY TO DO ANYTHING MORE THAN
A LOW CHANCE MENTION. AFTER THAT...STILL SOME GLIMMER OF HOPE FOR
COLDER WEATHER TO MAKE A RETURN NEXT WEEKEND...BUT WE'LL SEE HOW
THAT POTENTIAL SHAKES OUT OVER THE NEXT FEW DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1220 AM EST FRI DEC 14 2012

VFR CONDITIONS WILL DETERIORATE TO IFR CIGS OVERNIGHT AS LOW LEVEL
MOISTURE/CLOUDS PUSH INTO NRN MICHIGAN IN THE WAKE OF THE FRONT. AT
THIS POINT...EXPECT CIGS WILL LIFT TO MVFR AND ULTIMATELY VFR FRIDAY
AFTERNOON AS LOW STRATUS SUCCUMBS TO DIURNAL MIXING. HOWEVER...THERE
IS A CHANCE THAT THIS STRATUS MAY BECOME STUCK UNDER THE BUILDING
SUBSIDENCE INVERSION. IF THIS OCCURS...THE LOW STRATUS MAY HOLD OVER
NRN LWR MICHIGAN ALL DAY AS LOW SUN ANGLE AND WEAK LOW LEVEL WIND
FIELDS MAY NOT BE ENOUGH TO MIX OUT BOUNDARY LAYER MOISTURE.

&&

.MARINE...
ISSUED AT 345 AM EST FRI DEC 14 2012

NORTHWEST WINDS EXPECTED WITHIN NORTHERN MICHIGAN NEARSHORE ZONES IN
THE WAKE OF A COLD FRONT CROSSING THE LOWER PENINSULA THIS MORNING.
WINDS MAY BE GUSTY DURING THE FIRST HALF OF THE DAY...BUT AS A WEAK
RIDGE OF HIGH PRESSURE BUILDS INTO THE UPPER LAKES THIS AFTERNOON...
THE RESULTANT WEAKER GRADIENT WILL ALLOW WINDS TO DIMINISH AS THEY
VEER AROUND TO A MORE EASTERLY DIRECTION.  WINDS WILL THEN PICK UP
FROM THE SOUTHEAST TONIGHT AS LOW PRESSURE GETS ORGANIZED OVER THE
CENTRAL PLAINS.  SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY FOR
SATURDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LSZ321-322.

&&

SYNOPSIS...DL
SHORT TERM...JPB
LONG TERM...DL
AVIATION...MLR
MARINE...JPB
Hazardous weather outlook, Dec 14, 3:18 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
318 AM EST FRI DEC 14 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
318 AM EST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTRY MIX OF RAIN AND SNOW IS EXPECTED ACROSS MUCH OF NORTHERN
MICHIGAN FROM MIDDAY SATURDAY THROUGH SATURDAY NIGHT...PRIMARILY
NORTH OF M-72. SIGNIFICANT SNOW ACCUMULATION IS NOT EXPECTED...BUT
LOCALLY HAZARDOUS TRAVEL IS POSSIBLE...PARTICULARLY ACROSS EASTERN
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.
HOWEVER...SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT RAIN AND/OR
SNOW AMOUNTS AT ANY TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/GAYLORD
(ALL LOWERCASE)

LAWRENCE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:10 PM ESTSmall Craft AdvisoryAPX45 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.